Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Triangles of groups

Author: Andrew Chermak
Journal: Trans. Amer. Math. Soc. 347 (1995), 4533-4558
MSC: Primary 20E06; Secondary 20F32, 57M07
MathSciNet review: 1316847
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a certain commutative diagram of groups and monomorphisms, does there necessarily exist a group in which the given diagram is essentially a diagram of subgroups and inclusions? In general, the answer is negative, but J. Corson, and Gersten and Stallings have shown that in the case of a "non-spherical triangle" of groups the answer is positive. This paper improves on these results by weakening the non-sphericality requirement.

References [Enhancements On Off] (What's this?)

  • [1] R. Alperin and H. Bass, Length functions of group actions on $ \Lambda $-trees, Combinatorial Group Theory and Topology (Alta, Utah, 1984), Ann. of Math. Studies, no. 111, Princeton Univ. Press, Princeton, NJ, 1987, pp. 265-378. MR 895622 (89c:20057)
  • [2] David Benson, Conway's group $ C{o_3}$ and the Dickson invariants, Preprint, 1993.
  • [3] A. Chermak, $ \mathbb{R}$-trees, small cancellation, and convergence, Trans. Amer. Math. Soc. 347 (1995), 4515-4531. MR 1316846 (96g:20047)
  • [4] -, Colimits of sporadic triangles of groups, preprint, 1994.
  • [5] Jon Corson, Complexes of groups, Proc. London Math. Soc. (3) 65 (1992), 199-224. MR 1162493 (93h:57003)
  • [6] W.G. Dwyer and C.W. Wilkerson, A new finite loop space at the prime two, J. Amer. Math. Soc. 6 (1993), 37-64. MR 1161306 (93d:55011)
  • [7] D.M. Goldschmidt, Graphs and groups, Groups and Graphs: New Results and Methods, Birkhäuser Verlag, Basel, 1985.
  • [8] J. Morgan and P. Shalen, Valuations, trees, and degenerations of hyperbolic structures, I, Ann. of Math. (2) 120 (1984), 401-476. MR 769158 (86f:57011)
  • [9] Mark Ronan, Lectures on buildings, Academic Press, San Diego, 1989. MR 1005533 (90j:20001)
  • [10] Ronald Solomon, Finite groups with Sylow $ 2$-subgroups of type .3, J. Algebra 28 (1974), 182-198. MR 0344338 (49:9077)
  • [11] J. Stallings, Non-positively curred triangles of groups, Group Theory from a Geometrical Viewpoint, World Scientific, Singapore, 1991. MR 1170374 (94b:20033)
  • [12] J. Tits, Sur le groupe des automorphismes d'un arbre, Essays on Topology and Related Topics, Mémoires dédiés à Georges de Rham, Springer-Verlag, Berlin and New York, 1970, pp. 188-211. MR 0299534 (45:8582)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20E06, 20F32, 57M07

Retrieve articles in all journals with MSC: 20E06, 20F32, 57M07

Additional Information

Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society